MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION SYNERGY XD; CORONARY DRUG-ELUTING STENT

BOSTON SCIENTIFIC CORPORATION SYNERGY XD; CORONARY DRUG-ELUTING STENT
Lot Number 0030756402
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Bradycardia (1751); Low Blood Pressure/ Hypotension (1914); Vascular Dissection (3160)
Date of Event 06/23/2023
Type of Reportable Event Death
Event or Problem Description
It was reported that shaft break and dissection occurred, and the patient died.The 90% stenosed target lesion was located in the moderately calcified proximal left anterior descending (lad) artery.A 3.50 x 16mm synergy xd drug-eluting stent was advanced for treatment after receiving non-boston scientific balloon lithotripsy therapy.During the procedure, two non-boston scientific indeflator devices locked up while attempting to inflate the stent.Eventually, the second inflation device was able to inflate the synergy stent balloon to nominal pressure and deployed the stent.During removal of the catheter after stent placement, the mid shaft was found to be fractured.The physician carefully removed the wire and the guide catheter since he noticed that the distal part of the catheter was still attached to the wire on the monorail segment.The device was successfully removed from the patient.There were no patient complications found when the catheter was removed, but the patient started to develop bradycardia after the final angiogram was performed.It was noted that the patient felt excruciating pain when the lithotripsy balloon crossed the lesion and the pain level increased as they started delivering therapy.The patient died after coding for a few minutes.It was confirmed that a coronary artery dissection was the cause of death.
 
Event or Problem Description
It was reported that shaft break and dissection occurred, and the patient died.The 90% stenosed target lesion was located in the moderately calcified proximal left anterior descending (lad) artery.A 3.50 x 16mm synergy xd drug-eluting stent was advanced for treatment after receiving non-boston scientific balloon lithotripsy therapy.During the procedure, two non-boston scientific indeflator devices locked up while attempting to inflate the stent.Eventually, the second inflation device was able to inflate the synergy stent balloon to nominal pressure and deployed the stent.During removal of the catheter after stent placement, the mid shaft was found to be fractured.The physician carefully removed the wire and the guide catheter since he noticed that the distal part of the catheter was still attached to the wire on the monorail segment.The device was successfully removed from the patient.There were no patient complications found when the catheter was removed, but the patient started to develop bradycardia after the final angiogram was performed.It was noted that the patient felt excruciating pain when the lithotripsy balloon crossed the lesion and the pain level increased as they started delivering therapy.The patient died after coding for a few minutes.It was confirmed that a coronary artery dissection was the cause of death.It was further reported that the dissection was located in the left main stem and the cause of the dissection is unknown.There were five stents implanted in the patient.It was noted that one of the stents sheared off the stent balloon and was stented against the vessel wall but specific product detail was not provided.The percutaneous stents were successfully placed and there was an excellent stent apposition.At the end of the procedure, the patient had timi-3 flow and no in-stent restenosis.The case was finished, and the catheters were removed.The patients blood pressure then dropped, a code blue was called, and an attempt was made to resuscitate the patient for 30 minutes.The patient briefly regained spontaneous circulation but then lost it again and, despite efforts, they were unable to get the patient back.It was noted that the defective device did not cause the patients demise.
 
Event or Problem Description
It was reported that shaft break and dissection occurred, and the patient died.The 90% stenosed target lesion was located in the moderately calcified proximal left anterior descending (lad) artery.A 3.50 x 16mm synergy xd drug-eluting stent was advanced for treatment after receiving non-boston scientific balloon lithotripsy therapy.During the procedure, two non-boston scientific indeflator devices locked up while attempting to inflate the stent.Eventually, the second inflation device was able to inflate the synergy stent balloon to nominal pressure and deployed the stent.During removal of the catheter after stent placement, the mid shaft was found to be fractured.The physician carefully removed the wire and the guide catheter since he noticed that the distal part of the catheter was still attached to the wire on the monorail segment.The device was successfully removed from the patient.There were no patient complications found when the catheter was removed, but the patient started to develop bradycardia after the final angiogram was performed.It was noted that the patient felt excruciating pain when the lithotripsy balloon crossed the lesion and the pain level increased as they started delivering therapy.The patient died after coding for a few minutes.It was confirmed that a coronary artery dissection was the cause of death.It was further reported that the dissection was located in the left main stem and the cause of the dissection is unknown.There were five stents implanted in the patient.It was noted that one of the stents sheared off the stent balloon and was stented against the vessel wall but specific product detail was not provided.The percutaneous stents were successfully placed and there was an excellent stent apposition.At the end of the procedure, the patient had timi-3 flow and no in-stent restenosis.The case was finished, and the catheters were removed.The patients blood pressure then dropped, a code blue was called, and an attempt was made to resuscitate the patient for 30 minutes.The patient briefly regained spontaneous circulation but then lost it again and, despite efforts, they were unable to get the patient back.It was noted that the defective device did not cause the patients demise.Device evaluated by mfr: the device was not returned for analysis.However, a photo was attached to the complaint record 16843432 identifying a synergy xd 3.50 x 16mm device that was split into two and placed into clear biohazard bags.There were multiple kinks on the hypotube shaft and a break near the mid shaft of the device with the core wire exposed.The balloon appeared to be inflated with blood residue, and the distal part of the device, from the port exchange to the tip, was detached.The stent was deployed inside the patient.
 
Additional Manufacturer Narrative
Device evaluated by mfr: the device was not returned for analysis.However, a photo was attached to the complaint record identifying a synergy xd 3.50 x 16mm device that was split into two and placed into clear biohazard bags.There were multiple kinks on the hypotube shaft and a break near the mid shaft of the device with the core wire exposed.The balloon appeared to be inflated with blood residue, and the distal part of the device, from the port exchange to the tip, was detached.The stent was deployed inside the patient.

Brand Name
SYNERGY XD
Common Device Name
CORONARY DRUG-ELUTING STENT
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
rachel shields
4100 hamline ave n
arden hills, MN 55112
6512422111
MDR Report Key17393725
Report Number2124215-2023-35245
Device Sequence Number12275476
Product Code NIQ
UDI-Device Identifier08714729981046
UDI-Public08714729981046
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/13/2024
Device Lot Number0030756402
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer07/24/2023
10/06/2023
Initial Report FDA Received Date07/25/2023
Supplement Report FDA Received Date08/18/2023
10/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age66 YR
Patient SexMale
Patient Weight124 KG
Patient RaceWhite